Coricidin Cough and Cold HBP (CCC) is an over-the-counter cold medication that is safe for people with high blood pressure to take to treat cold symptoms.
To teenagers and young adults, it is known as Triple C, skittles, Red Devils, Robo, and Poor Man’s PCP, because when taken in large quantities, it produces hallucinations and dissociative effects similar to those experienced with PCP. On the street, it is known as "Robo-tripping” and “skittling”. It's easy access and low cost makes it more attractive to teenagers than other street drugs. It is easily shop-lifted.
The main, active ingredient in Coricidin, Robitussin and other cold medications is Dextromethorphan or DXM. Additional ingredients, including pain relievers and antihistamines, produces additional side effects and compounds the risks associated with DXM.
SYMPTOMS OF ABUSE:
- Increased body temperature
- Abdominal pain
- Irregular heartbeat
- High blood pressure
- Numbness of fingers and toes
- Blurred vision
- Loss of consciousness
- Brain damage
- Possible overdose and death
- Ataxia (lack of coordination)
- Slurred speech
- Nystagmus (shaking or wobbling of the eyes)
I became familiar with this drug when my daughter, Hollie, and her friend "almost" over-dosed (yes, between the ages of 13 and almost 17 my daughter kept me on my toes). My niece had a friend who took 18 Coricidin pills at one time, and he suffered a stroke. Hollie took 19 pills at one time (wanting to get high). I don't know how many her friend took. Hollie passed out (this was after school while I was still at work). Luckily, her friend's brother was there and woke her up long enough for her to call her grandmother, who came and rushed her to the emergency room. She was fortunate enough to have survived, but it scared her to the point where she won't even take a Tylenol now.
So if you ever hear your teen and their friends talking about Triple C, skittles, Red Devils or if they say someone is “robo-trippin”, you really need to pay attention to what is being said, and ask questions, because their life could depend on it.
The day after this experience, Hollie told me what happened while she was passed out. She said she saw a bright light and off in the distance were these large, golden gates. She said it was very peaceful, but it was only there for a couple of seconds, and then everything went black. She said she felt she was in a pit. It was dark, smoky, and she heard a lot of moaning. Then she said she felt she was on fire; her arms, her legs, feet, all over. Her friend said she was screaming, "put me out, I'm on fire". Then they woke her up and called her grandmother. So, I told her that I believe at that moment God chose to give her a glimpse of what Heaven would be like and a glimpse of how it would feel in Hell. She was given a second chance, and luckily she is taking all this very seriously. As I said in my other post, this fall she will enroll in college to become a youth minister, so she can help other teens.